MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META RETRO FEM NAIL 13 X 36; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META RETRO FEM NAIL 13 X 36; NAIL, FIXATION, BONE
Model Number 71653436
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that 12 months after a primary procedure with trigen meta-nail retrograde femoral nail to treat a simple long bone fracture of the femur, the patient experienced some unspecified functional impairment and pain.The patient underwent a revision surgery to remove the distal locking screw 24 months postop as it was prominent ((b)(4)) and another revision surgery to remove the nail 33 months postop due to knee pain ((b)(4)).The patient's union / correction was confirmed radiographically at 8 months postop.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known and it is not possible to collect it.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
Results of investigation: the device was not returned for evaluation and the reported event could not be confirmed.The contribution of the device to the reported event could not be corroborated.The clinical/medical investigation concluded that, per subsequence e-mail, the provided information was obtained from a post market clinical follow up, and no more information of any kind can be given regarding this case.Subsequently, without clinically relevant patient-specific supporting documentation, a thorough medical investigation cannot be performed.The root cause and/or patient outcome beyond that which was documented in the pmcf cannot be confirmed nor concluded.Therefore, no further medical assessment is warranted at this time.Should any additional relevant patient information be provided, this complaint would be re-assessed.A review of complaint history revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The instructions for use documents revealed this failure mode was previously identified.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or loss of sterility.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META RETRO FEM NAIL 13 X 36
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13052629
Report Number1020279-2021-08752
Device Sequence Number3912940
Product Code JDS
UDI-Device Identifier03596010548634
UDI-Public03596010548634
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K051557
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71653436
Device Catalogue Number71653436
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2021
Supplement Date Received by Manufacturer01/21/2022
Initial Report FDA Received Date12/21/2021
Supplement Report FDA Received Date01/26/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown